Arizona, 2008

High Wind in Arizona, May 21, 2008

May 21, 2008 · NWS TWC · 1 event in 1 county or zone

An unusually strong late winter storm moved into Southeast Arizona with a very strong surface pressure gradient causing high winds across the area.

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An unusually strong late winter storm moved into Southeast Arizona with a very strong surface pressure gradient causing high winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 21, 1:45 PM MST, 5 minutes earlier.

Area forecast discussion, May 21, 1:45 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST WED MAY 21 2008

.SYNOPSIS...AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE WILL DIG
IN TO WESTERN STATES OVER THE NEXT SEVERAL DAYS. THIS SYSTEM WILL
BRING VERY STRONG AND GUSTY WINDS TO THE AREA THIS AFTERNOON AND
THURSDAY...AS WELL AS MUCH COOLER TEMPERATURES THURSDAY. IN
ADDITION...EXPECT A FEW SHOWERS BY LATE THURSDAY ESPECIALLY UP IN
THE WHITE MOUNTAINS WITH A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

&&

.DISCUSSION...OUR WIND EVENT IS WELL UNDERWAY THIS AFTERNOON AND
ACTING AS EXPECTED THUS FAR AS AN UNSEASONABLY STRONG TROUGH DIGS
INTO THE DESERT SOUTHWEST. WIDESPREAD SOUTHWEST SUSTAINED WINDS OF
25-35 MPH AS OF 1 PM WITH GUSTS AS HIGH AS 50 MPH ACROSS PORTIONS OF
COCHISE COUNTY. WE HAVE HAD A FEW REPORTS OF LOCALIZED VISIBILITY
REDUCTIONS ALONG INTERSTATE 10 IN COCHISE COUNTY AS A RESULT OF DUST
COMING OFF THE WILLCOX PLAYA. EXPECT TO SEE AREAS OF BLOWING DUST
THE REMAINDER OF THE AFTERNOON ACROSS THE FORECAST AREA WITH THE
STRONGEST WINDS EXPECTED BETWEEN NOW AND 7 PM. COCHISE COUNTY WILL
FLIRT WITH HIGH WIND WARNING CRITERIA THIS AFTERNOON AND WILL
CONTINUE TO MONITOR THE LATEST OBSERVATIONS FOR POSSIBLE SHORT FUSE
ISSUANCE TO A HIGH WIND WARNING.

AS THIS TROUGH ESTABLISHES ITSELF OVER THE SOUTHWEST...MUCH COOLER
AIR WILL MOVE INTO SOUTHEAST ARIZONA TONIGHT INTO THURSDAY. GIVEN
THE LOCATION OF THE TROUGH AND ASSOCIATED UPPER LEVEL LOW...THE
GRADIENT WILL REMAIN VERY TIGHT ACROSS SOUTHEAST ARIZONA ESPECIALLY
SOUTH AND EAST OF TUCSON WITH WINDS SIMILAR TO TODAY. WILL GO AHEAD
AND ISSUE A WIND ADVISORY FOR THE ENTIRE AREA EXCEPT WESTERN PIMA
COUNTY FOR THURSDAY. MOISTURE WILL GENERALLY REMAIN TO OUR NORTH
THURSDAY WITH THE GREATEST CHANCE OF PRECIPITATION IN THE WHITE
MOUNTAINS. BEST CHANCE OF PRECIPITATION AND THE COOLEST DAYTIME
TEMPERATURES FOR SOUTHEAST ARIZONA AS A WHOLE WILL BE FRIDAY AS THE
UPPER LEVEL LOW AND TROUGH PUSH A BIT FARTHER SOUTH BRINGING LOWER
HEIGHTS AND COOLER MID LEVEL TEMPERATURES. EVEN THOUGH THESE MID
LEVEL TEMPERATURES WILL BE COOLER...WITH SOUTHEAST ARIZONA STILL IN
THE TIGHT BAROCLINIC ZONE ALOFT...THERE WILL BE A BIT OF A MID LEVEL
CAP TO OVERCOME PER THE MODEL SOUNDINGS ON FRIDAY. HOWEVER...STRONG
JET DYNAMICS SHOULD BE ABLE TO HELP OVERCOME THIS CAP FOR AT LEAST
SOME SHOWER AND THUNDERSTORMS ACTIVITY ESPECIALLY TO THE NORTH AND
POSSIBLY WEST OF TUCSON. TIGHT LOW LEVEL GRADIENTS WILL CONTINUE
FRIDAY AS WELL WITH WINDY CONDITIONS FOR THIS TIME OF YEAR...BUT NOT
QUITE AS STRONG AS TODAY OR TOMORROW.

LATEST 12Z/21 GFS AND ECMWF SLOWLY FILL AND RETROGRADE THIS TROUGH
STARTING THIS WEEKEND WITH DIMINISHING PRECIPITATION CHANCES
SATURDAY...THEN A GRADUAL WARMUP IN TEMPERATURES THROUGH EARLY NEXT
WEEK WITH INCREASING HEIGHTS AND THICKNESSES.

&&

.FIRE WEATHER...AN UNSEASONABLY STRONG DEEP LOW PRESSURE SYSTEM FOR
MAY WILL CONTINUE DROP SOUTH OVER THE GREAT BASIN TONIGHT KEEPING A
TIGHT PRESSURE GRADIENT IN PLACE. SUSTAINED 20 FOOT WIND SPEEDS IN
EXCESS OF 35 MPH WITH GUSTS UP TO 50 MPH WILL CONTINUE ACROSS MUCH
OF COCHISE COUNTY AS WELL AS NORTHERN PORTIONS OF GREENLEE COUNTY
WHILE THE REMAINDER OF SOUTHEAST ARIZONA WILL SEE WINDS RANGING FROM
30 TO 40 MPH WITH GUSTS AROUND 45 MPH INTO THIS EVENING. COMBINED
WITH RELATIVE HUMIDITY VALUES BELOW 15 PERCENT THE RED FLAG WARNING
WILL CONTINUE THROUGH 9 PM THIS EVENING.

FOR THURSDAY...TEMPERATURES WILL BE COOLER AND SOME MOISTURE WILL
FILTER IN ACROSS SOUTHEAST ARIZONA...HELPING RELATIVE HUMIDITY
VALUES. BUT IT LOOKS LIKE DRY AIR MAY KEEP A FOOTHOLD IN COCHISE
COUNTY AND PORTIONS OF SANTA CRUZ COUNTY AS AFTERNOON RH VALUES ON
THURSDAY ARE EXPECTED TO STILL SIT JUST AT OR A LITTLE UNDER RED
FLAG CRITERIA. SO WILL CONTINUE A FIRE WEATHER WATCH THURSDAY FOR
COCHISE AND SANTA CRUZ COUNTIES IN FIRE WEATHER ZONE 148. EVEN AS
WINDS REMAIN STRONG AND GUSTY AT LEAST THROUGH FRIDAY...INCREASED
MOISTURE (WITH A CHANCE OF SHOWERS AND THUNDERSTORMS) WILL RAISE
MINIMUM RH VALUES OUT OF RED FLAG RANGE.

&&

.AVIATION...MAIN FORECAST CONCERN DURING THE NEXT 24 HOURS WILL BE
WIND SPEEDS AT THE TERMINAL SITES. SURFACE WINDS WILL BE SWLY 20-35
KTS WITH GUSTS OF 35-50 KTS THRU 03Z. THERE IS A CHANCE FOR
VISIBILITIES TO BE REDUCED AT TIMES TO LESS THAN 3SM DUE TO
BLDU...ESPECIALLY AT KDUG. WIND SPEEDS WILL BE DIMINISHING
OVERNIGHT...THEN INCREASING AGAIN THURSDAY MORNING. NOT MUCH IN
CLOUD COVER TO WORRY ABOUT THRU THURSDAY MORNING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     RED FLAG WARNING ZONES 146>148 THROUGH 9 PM.
     WIND ADVISORY ZONES 019...029>035  THROUGH 9 PM.
     WIND ADVISORY ZONES 19/30/32/33/34/35 10 AM THROUGH 9 PM
      THURSDAY.
     FIRE WEATHER WATCH ZONES SOUTHERN ZONE 148...COCHISE
     AND SANTA CRUZ COUNTIES...THURSDAY MORNING THROUGH THURSDAY
     EVENING.

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 21, 3:24 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
324 AM MST WED MAY 21 2008

AZZ019-029>033-220400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
324 AM MST WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OVER THE PACIFIC
NORTHWEST WILL CONTINUE TO PUSH THROUGH THE GREAT BASIN AND INTO
ARIZONA TODAY...RESULTING IN VERY WINDY CONDITIONS ACROSS ALL OF
SOUTHEAST ARIZONA. THIS SYSTEM WILL BRING SUSTAINED SOUTHWEST
WINDS OF 5 TO 15 MPH THIS MORNING WILL INCREASE TO BETWEEN 30 TO
40 MPH WITH GUSTS TO 45 TO 50 MPH BY LATE MORNING AND PERSIST INTO
THE EVENING HOURS. THEREFORE...A WIND ADVISORY REMAINS IN EFFECT
FOR FOR GRAHAM...GREENLEE...SOUTHEAST PINAL AND PIMA COUNTIES FROM
10 AM MST THIS MORNING UNTIL 9 PM MST THIS EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. THESE WINDS WILL ALSO PRODUCE AREAS OF
BLOWING DUST...WHICH CAN BRIEFLY REDUCE VISIBILITIES TO BELOW A
QUARTER MILE.

THE COMBINATION OF THESE WINDS...A DRY AIRMASS IN PLACE OVER THE
STATE AND THE VERY HIGH TO EXTREME FIRE DANGER RATING WILL RESULT
IN WIDESPREAD RED FLAG CONDITIONS TODAY ACROSS ALL OF SOUTHEAST
ARIZONA. THEREFORE...A RED FLAG WARNING IS IN EFFECT FROM 10 AM
MST THIS MORNING THROUGH 9 PM MST THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS LOW PRESSURE SYSTEM WILL RESIDE ACROSS THE DESERT SOUTHWEST
THE NEXT COUPLE OF DAYS...RESULTING IN STRONG AND GUSTY WINDS
THURSDAY AND FRIDAY AS WELL...ESPECIALLY AREAS EAST OF TUCSON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ034-035-220400-
SANTA CRUZ COUNTY-COCHISE COUNTY-
324 AM MST WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OVER THE PACIFIC
NORTHWEST WILL CONTINUE TO PUSH THROUGH THE GREAT BASIN AND INTO
ARIZONA TODAY...RESULTING IN VERY WINDY CONDITIONS ACROSS ALL OF
SOUTHEAST ARIZONA. THIS SYSTEM WILL BRING SUSTAINED SOUTHWEST
WINDS OF 5 TO 15 MPH THIS MORNING WILL INCREASE TO BETWEEN 30 TO
40 MPH WITH GUSTS TO 50 MPH BY LATE MORNING AND PERSIST INTO THE
EVENING HOURS. THEREFORE...A WIND ADVISORY REMAINS IN EFFECT FOR
FOR SANTA CRUZ AND COCHISE COUNTIES FROM 10 AM MST THIS MORNING
UNTIL 9 PM MST THIS EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. THESE WINDS WILL ALSO PRODUCE AREAS OF
BLOWING DUST...WHICH CAN BRIEFLY REDUCE VISIBILITIES TO BELOW A
QUARTER MILE. LOCATIONS ESPECIALLY VULNERABLE TO BLOWING DUST ARE
ALONG INTERSTATE 10 AND STATE HIGHWAYS 186 AND 191 IN COCHISE
COUNTY NEAR THE WILLCOX PLAYA.

THE COMBINATION OF THESE WINDS...A DRY AIRMASS IN PLACE OVER THE
STATE AND THE VERY HIGH TO EXTREME FIRE DANGER RATING WILL RESULT
IN WIDESPREAD RED FLAG CONDITIONS TODAY ACROSS ALL OF SOUTHEAST
ARIZONA. THEREFORE...A RED FLAG WARNING IS IN EFFECT FROM 10 AM
MST THIS MORNING THROUGH 9 PM MST THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS LOW PRESSURE SYSTEM WILL RESIDE ACROSS THE DESERT SOUTHWEST
THE NEXT COUPLE OF DAYS...RESULTING IN STRONG AND GUSTY WINDS
THURSDAY AND FRIDAY AS WELL...ESPECIALLY AREAS EAST OF TUCSON.
WHILE MOISTURE ASSOCIATED WITH THIS LOW WILL FILTER INTO MOST OF
ARIZONA BY THURSDAY...SANTA CRUZ AND COCHISE COUNTIES MAY NOT
MOISTEN UP ENOUGH TO RAISE THEIR MINIMUM RELATIVE HUMIDITY VALUES
THURSDAY AFTERNOON ABOVE 15 PERCENT. GIVEN THAT STRONG AND GUSTY
WINDS ARE EXPECTED THURSDAY...A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR SANTA CRUZ AND COCHISE COUNTIES WITHIN FIRE WEATHER
ZONE 148 THURSDAY MORNING INTO THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cochise County

When
May 21, 1:50 PM MST to 5:00 PM MST
Where
Cochise County forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement

A tin roof was reported blown off of a red brick house in Elfrida due to strong winds. A man was also blown off the roof of a home in Hereford. In addition, the automated surface observing station in Douglas recorded wind gusts to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94029.